Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 77, NWS Blacksburg, VA

May 26, 2004Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 26, 2004, 7:20 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2004, 7:20 PM EDT (23:20 UTC)
Expired
May 26, 2004, 8:00 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WUUS51 KRNK 262320
SVRRNK
VAC143-590-270000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED MAY 26 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DANVILLE IN SOUTH CENTRAL VIRGINIA
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 800 PM EDT

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR SANDY RIVER...OR ABOUT OVER AXTON...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SWANSONVILLE BY 725 PM EDT
  WESTOVER HILLS AND DRY FORK BY 740 PM EDT
  KEELING...RINGGOLD AND 6 MILES NORTH OF DANVILLE AIRPORT BY 750 PM
  EDT

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 7944 3659 7950 3660 7970 3677 7965
      3678 7917 3677 7917 3661 7921 3657 7921
      3656 7922

$$

CL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:30 PM EDT, 50 minutes earlier.

Area forecast discussion, May 26, 6:30 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED MAY 26 2004

.SHORT TERM (THROUGH FRIDAY)...

---UPDATE---
HAVE MADE A QUICK UPDATE TO INCLUDE NEW WATCH AND TO INCREASE POPS
WHERE CURRENT ACTIVITY IS OCCURRING TO CATEGORICAL POPS. PLACED HIGH
LIKELY POPS IN NEW WATCH AREA. WX/POPS IMMEDIATELY AFTER THE WATCH
EXPERATION TIMES PROBABLY NEEDS A BIT MORE TWEAKING THAN TIME ALLOWS
NOW.  REALITY NOW WILL PROBABLY BE A PERIOD OF NO WEATHER...THEN
THUNDERSTORMS FORMING OVER ILLINOIS ATTM MAY ENTER WESTERN PARTS OF
THE AREA BY DAYBREAK.

S/WV MCS MOVING THRU KY/WV THIS AFTN WILL IMPACT SE WV THIS EVENING
AND THE REST OF THE MTNS LATER THIS EVENING.  THIS SYSTEM IS
ENTERING A VERY MOIST AND UNSTABLE ATMOS.  LOW LEVEL MOISTURE
TRANSPORT AND JET DYNAMICS HIGHEST WEST OF THE BLUE RIDGE AND IS
SCHEDULED TO WEAKEN AS IT PASSES OVER THE MTNS.  MAIN THREAT WILL BE
DAMAGING WINDS WITH SOME STORMS PRODUCING LARGE HAIL.  SIMILAR SETUP
AS YESTERDAY.  A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SE WV
AND VA COUNTIES WEST OF THE BLUE RIDGE TO INCLUDED ROANOKE AND S
SHENANDOAH VALLEYS THIS EVENING.  FLOOD WATCH IS ALSO IN EFFECT FOR
SE WV AND THE MTN EMPIRE TONIGHT.   ANOTHER WEAKER SYSTEM IS BEHIND
THIS EVENING MCS.  THIS SYSTEM TO BRING MORE RAIN TO THE AREA THAT
DOES NOT NEED IT.  AS IT APPROACHES RNK WESTERN CWA...IT SHOULD
TRACK MORE TO THE SE AND INTO NW NC MTNS BY 12Z.  THU...SIMILAR TO
WED AS DIFFLUENCE AND JET STREAK DEVELOPING ANOTHER DISTURBANCE TO
TRACK THRU THE REGION.  AGAIN LOW LEVEL MOISTURE AND AN UNSTABLE
ATMOS TO KEEP THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
FRI..VORT AXIS OVER THE REGION BUT JET STARTING TO PULL
NORTH...COULD SEE ANOTHER ROUND OF STRONG STORMS TRANSIT THE AREA.

MAX TEMPS LOOKING MORE SEASONABLE (MID 70S TO MID 80S) WITH MORE
CLOUD AND RAIN PROJECTED.  SOME AREAS OUT EAST MAY SEE A LITTLE
MORE SUN THAN THE MTNS AND COULD GO ABOVE NORMAL...BUT NO
TEMPERATURES RECORDS TO BE BROKEN.  OVERNIGHT TEMPS RUNNING MILD TO
MUGGY IN THE UPPER 50S TO UPPER 60S.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...

PASSING WAVE FRIDAY WILL HELP DRAW FRONT THRU MOST OF THE AREA FOR
THIS WEEKEND.  GFS SUGGESTING FRONTAL BOUNDARY TO STALL ACROSS
SOUTHERN CWA NEAR THE VA/NC BORDER.  THIS STALLING FRONT IS
CLIMOLOGICALLY SOUND.  AN UPPER LEVEL DISTURBANCE CURRENTLY IN SW
USA COULD TRACK ALONG THIS BOUNDARY FRIDAY NIGHT INTO SATURDAY.
WILL KEEP BEST CHANCE POPS WITH TSRA ALONG THE VA/NC BORDER FRIDAY
NIGHT AND SATURDAY.  SUNDAY...BOUNDARY STARTS TO RETREAT NORTH IN
THE WEST.  THE EAST WITH E/SE FLOW DOES NOT LOOK TO BREAK OUT UNTIL
MONDAY.  LOOKING MORE STABLE WITH WEDGE SO HAVE REMOVED TSRA FROM
N/NE CWA THIS WEEKEND.  NEW FRONT APPROACHES THE REGION ON TUESDAY
EXITING WEDNESDAY.  TEMPERATURE WILL ACTUALLY FALL BELOW NORMAL THIS
WEEKEND THEN MODERATE TO NEAR NORMAL EARLY NEXT WEEK. TUESDAYS
FRONT WILL THEN BRING TEMPERATURE BACK BELOW NORMAL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...

NC...SEVERE THUNDERSTORM WATCH UNTIL 10PM WEDNESDAY FOR
     NCZ001>002...NCZ018.

VA...SEVERE THUNDERSTORM WATCH UNTIL 10PM WEDNESDAY FOR
     VAZ007-009>020...VAZ022>023.
VA...FLOOD WATCH UNTIL 5AM THURSDAY FOR VAZ007-009>011.

WV...SEVERE THUNDERSTORM WATCH UNTIL 10PM WEDNESDAY FOR WVZ042>045.
WV...FLOOD WATCH UNTIL 5AM THURSDAY FOR WVZ042>045

RCS
Hazardous weather outlook, May 26, 6:23 AM EDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
623 AM EDT WED MAY 26 2004

VAZ007-009>011-WVZ042>045-271100-
BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-
SUMMERS WV-TAZEWELL VA-
623 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. DAMAGING WINDS ARE THE GREATEST THREAT...BUT HAIL IS ALSO
POSSIBLE. THERE IS ALSO A THREAT OF HEAVY RAINFALL WITH THESE
STORMS...PARTICULARLY IF ANOTHER LARGE AREA OF THUNDERSTORMS DEVELOPS
IN KENTUCKY AND MOVES EASTWARD INTO THE REGION LATE THIS AFTERNOON OR
OVERNIGHT.  FLASH FLOOD GUIDANCE IS STILL LOW...JUST 1.5 TO 2 INCHES
OF RAIN IN LESS THAN 3 HOURS COULD CAUSE FLASH FLOODING. THE FLOOD
WATCH FOR FLASH FLOODING HAS BEEN EXTENDED THROUGH 5:00 AN THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.

NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-271100-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-
CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-
HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
623 AM EDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. DAMAGING WINDS ARE THE GREATEST THREAT...BUT HAIL IS ALSO
POSSIBLE. THESE STORMS WILL ALSO PRODUCE HEAVY DOWNPOURS...AND
LOCALIZED FLOOD PROBLEMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING.

JJ

In the hours before

Special weather statement, May 26, 4:52 PM EDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT WED MAY 26 2004

VAZ007-010-WVZ042-262130-
BLAND-MERCER-TAZEWELL-
452 PM EDT WED MAY 26 2004

...A STRONG THUNDERSTORM WITH SMALL HAIL AND DANGEROUS LIGHTNING...

A STRONG THUNDERSTORM...WITH SMALL HAIL...DANGEROUS LIGHTNING...AND
HEAVY RAINS...WAS MOVING THROUGH EASTERN TAZEWELL COUNTY AT 450 PM
EDT.  THE STORM WILL BE AFFECTING MERCER AND BLAND COUNTIES THROUGH
530 PM EDT. WITH THE GROUND SATURATED IN SOME LOCATIONS...THE BRIEF
DOWNPOURS OF RAIN WILL LIKELY CAUSE SOME MINOR FLOODING OF LOW LYING
AND POOR DRAINAGE AREAS.

CL
Local storm report, May 26, 5:36 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 NW BLUEFIELD          37.27N 81.30W
05/26/2004  1.75 INCH        TAZEWELL           VA   AIRPLANE PILOT

0510 PM     HAIL             ROCKY GAP               37.23N 81.10W
05/26/2004  1.00 INCH        BLAND              VA   PUBLIC

0510 PM     HAIL             3 N BLUEFIELD           37.28N 81.27W
05/26/2004  1.50 INCH        MERCER             WV   PUBLIC

&&

AMS
Local storm report, May 26, 7:07 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT WED MAY 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     BOONE                   36.21N 81.67W
05/26/2004                   WATAUGA            NC   LAW ENFORCEMENT

            NMRS TREES AND PWR LINES DOWN IN BOONE

&&

WERT
Special weather statement, May 26, 7:15 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
715 PM EDT WED MAY 26 2004

VAZ007-009>020-022>024-WVZ042>045-270000-
ALLEGHANY VA-BATH VA-BLAND VA-BOTETOURT VA-CARROLL VA-CRAIG VA-
FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-
MONTGOMERY VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-SMYTH VA-
SUMMERS WV-TAZEWELL VA-WYTHE VA-
715 PM EDT WED MAY 26 2004

...SEVERE THUNDERSTORM WATCH 295 CANCELLED...

SEVERE THUNDERSTORMS WATCH 295 HAS BEEN CANCELLED. THE THREAT OF
SEVERE WEATHER HAD DIMINISHED...HOWEVER...SHOWERS AND THUNDERSTORMS
WILL CONTINUE INTO THE EVENING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11:00 PM ACROSS
MUCH OF THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:50 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax25 min
May 26, 5:08 PM EDTSevere Thunderstorm WarningRNKBland22 min
May 26, 5:29 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington16 min
May 26, 5:32 PM EDTSevere Thunderstorm WarningRNKGiles43 min
May 26, 5:34 PM EDTSevere Thunderstorm WarningRNKBotetourt41 min
May 26, 5:45 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington45 min
May 26, 6:20 PM EDTSevere Thunderstorm WarningRNKBedford40 min
May 26, 7:46 PM EDTSevere Thunderstorm WarningRNKFranklin29 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.